Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 362, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Oct 23, 2004, 5:09 PM CDT for Holmes County, Humphreys County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2004, 5:09 PM CDT (22:09 UTC)
- Expired
- Oct 23, 2004, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Holmes County, MS, Humphreys County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 92 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 232209
SVRJAN
MSC051-053-232245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CDT SAT OCT 23 2004
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOLMES COUNTY IN CENTRAL MISSISSIPPI
HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
THIS INCLUDES THE CITY OF BELZONI
* UNTIL 545 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF BELZONI...AND
MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TCHULA BY 535 PM CDT
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3305 9005 3302 9022 3303 9043 3299 9045
3299 9053 3297 9055 3299 9057 3315 9060
3325 9010
$$
OLBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:14 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 23, 3:14 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 314 PM CDT SAT OCT 23 2004 .SHORT TERM... FORECAST CHALLENGE THIS PACKAGE IS THE COLD FRONT PROGGED TO MOVE INTO THE REGION TONIGHT AND IT/S EVENTUAL SHIFT BACK TO OUR NORTH MONDAY AND TUESDAY. 19Z SFC ANALYSIS PLACES A COLD FRONT OVER THE MIDWEST EXTENDING SOUTHWESTWARD TO EASTERN OKLAHOMA AND NORTH CENTRAL TEXAS. REGIONAL WSR-88D IMAGERY SHOWS A CONGEALING LINE OF SHRA/TSRA WELL AHEAD OF THIS FRONT EXTENDING FROM JACKSON KENTUCKY TO CLEVELAND MS SOUTHWESTWARD THROUGH EXTREME SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA. WHILE CG LIGHTNING HAS BEEN SPARSE...GOOD SHEAR HAS LED TO MINI SUPERCELL STRUCTURES WITH THE POTENTIAL FOR WEAK ROTATION AND ISOLATED SEVERE WIND GUSTS. TONIGHT...EXPECT THE LINE OF SHRA/TSRA TO CONTINUE TO MOVE EASTWARD MAINLY AFFECTING AREAS ALONG AND NORTH OF THE I20 CORRIDOR. AS MENTIONED ABOVE...WITH EMBEDDED CELLS TAKING ON MINI SUPERCELL STRUCTURES...HAVE INCLUDED ISOLATED SVR WIND THREAT IN THE HWO FOR MY NORTHERN TIER OF COUNTIES. REFER TO JANHWOJAN OR GFE HAZARD GRIDS FOR DETAILED INFO. THE LINE WILL MAKE IT/S WAY THROUGH THE REGION THIS EVENING...WITH SCT SHRA/ISO TSRA EXPECT SOUTH OF THE I20 CORRIDOR. THE SFC FRONT WILL CONTINUE A SOUTHEASTWARD PROGRESSION AND ENTER MY NORTHWEST LATE TONIGHT. WITH SOME CLEARING EXPECTED IN MY NORTHERN TIER OF CONTINUES...PATCHY FOG WILL BE POSSIBLE. SUNDAY...THE COLD FRONT WILL SAG SOUTH DURING THE DAY. CONFIDENCE IN THE POP FORECAST IS A BIT SHAKY. LOW LEVELS WILL REMAIN SUFFICIENTLY MOIST ALONG AND SOUTH OF THE FRONT...IN MY CENTRAL AND SOUTHERN COUNTIES...WITH SFC DEWPOINTS NEAR 70 AND KIS AROUND 30. CIRRUS CLOUDS ASSOCIATED WITH THE NEARLY ZONAL SUBTROPICAL JET WILL LIMIT HEATING TO THE LOWER 80S...SUFFICIENT ENOUGH FOR SFC BASED CAPE VALUES BETWEEN 1000 AND 1500 J/KG. MEANWHILE...THE MID LEVEL SHORTWAVE RESPONSIBLE FOR SPARKING TODAY/S CONVECTION WILL EXIT STAGE EAST...WITH WIND SHEAR BECOMING UNIDIRECTIONAL AND LIGHT. WITH THE BEST FORCING MOVING AWAY FROM THE AREA...AND RELIANCE ON A WEAKENING COLD FRONT...HAVE OPTED TO KEEP ONLY SLGHT CHC/LOW END CHC POPS FOR AREAS ALONG AND SOUTH OF I20. SUNDAY NIGHT THROUGH TUESDAY...THE COLD FRONT WILL STALL ACROSS SOUTH MS SUNDAY NIGHT AND BEGIN TO MORPH BACK TO THE NORTH DURING THIS PERIOD. ISENTROPIC ANALYSIS AT THE 310K LEVEL EXHIBITING WEAK...BUT PERSISTENT UPGLIDE OVER THE AREA. HAVE MAINTAINED CHC POPS OVER THE AREA THIS PERIOD. CLOUDS AND SCT SHRA WILL PLAY HAVOC WITH TEMPS AND MADE LITTLE CHANGE TO THE NEAR 80S VALUES ALREADY FORECAST. .LONG TERM... 00Z/23 ECMWF...00Z/23 GFS ENSEMBLE SUITE AND 12Z/23 OPS GFS SUGGESTING THAT AN UPPER LEVEL RIDGE WILL AGAIN REGAIN CONTROL OF OUR REGION/S WEATHER REGIME. AN UPPER LEVEL LOW WILL DIVE SOUTHWARD INTO THE FAR WESTERN PORTION OF THE CONUS THIS WEEK. IN RESPONSE TO THIS LOW SETTLING OVER THE SOUTHWEST...AN UPPER LEVEL RIDGE WILL BUILD BACK OVER THE REGION. AS A RESULT...ABOVE NORMAL TEMPERATURES ARE IN STORE THROUGH THE PERIOD AND WITH RAIN CHANCES HOLDING OFF UNTIL LATE NEXT WEEK INTO EARLY NEXT WEEKEND. AS FOR THE PARTICULARS...SFC SOUTHERLY FLOW...H5 HEIGHTS RISING TO NEAR 590DCM AND H8 TEMPS AROUND 15C STRONGLY CORRELATE TO HIGH TEMPS IN THE LOW TO MID 80S WED THRU FRI. AS PREVIOUS PACKAGES HAVE MENTIONED...LOW TEMPS WILL REMAIN WELL ABOVE NORMAL AS SFC DEWPOINTS STAY IN THE 60S AREA WIDE. CONFIDENCE IN THE NEXT FRONTAL PASSAGE IS ON THE LOW SIDE AND ONLY INCLUDED LOW END CHC POPS FRIDAY INTO SATURDAY. IN QUESTION IS THE TIMING AND STRENGTH OF THE ASSOCIATED SHORTWAVE DISTURBANCE. .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && GAGAN
Hazardous weather outlook, Oct 23, 2:44 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 244 PM CDT SAT OCT 23 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241944- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 244 PM CDT SAT OCT 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING FOR AREAS GENERALLY NORTH OF A LINE FROM OAK GROVE LOUISIANA TO BELZONI TO EUPORA MISSISSIPPI. THE MAIN CONCERN WILL BE WITH WIND GUSTS TO 60 MPH AND POSSIBLY A BRIEF TORNADO. AS A COLD FRONT REMAINS OFF TO OUR NORTHWEST...IT WILL BE A PRE-FRONTAL TROUGH THAT WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. THE COMBINATION OF THIS PRESSURE TROUGH AND STRONG WINDS ALOFT WILL CONTINUE TO PROVIDE FAVORABLE CONDITIONS FOR THUNDERSTORMS TO DEVELOP. WITH THE PRESENCE OF STRONG WINDS ALOFT A FEW STORMS MAY BECOME STRONG ENOUGH TO POSE A DAMAGING WIND THREAT TO A SMALL PORTION OF THE REGION FOR THE REST OF THIS AFTERNOON INTO THE EARLY EVENING. ...NON PRECIPITATION... PATCHY FOG WILL BE POSSIBLE TONIGHT AS A COMBINATION OF WET GROUND AND A WEAK FRONTAL BOUNDARY WILL PROVIDE FAVORABLE CONDITIONS FOR FOG TO DEVELOP. AT THIS TIME...WE ARE NOT ANTICIPATED WIDESPREAD DENSE FOG DUE TO THE PRESENCE OF CLOUDS...HOWEVER PERIODIC CLEARING IS EXPECTED AND THIS MAY ALLOW FOR PATCHY DENSE FOG TO DEVELOP. AREAS NORTH OF I-20 WILL HAVE THE HIGHEST POTENTIAL FOR SEEING ANY DENSE FOG. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE BRIEFLY NEEDED FOR THE NORTH WESTERN AREAS TODAY. OTHERWISE, ACTIVATION IS NOT EXPECTED THROUGH NEXT SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 5:31 PM CDT | Tornado Warning | JAN | Holmes | 59 min |
| Oct 23, 6:46 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.